Texas, 2011

Wildfire in Texas, May 29 to 30, 2011

May 29 to 30, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Pitt Road Wildfire began about two miles north northwest of Lake Tanglewood Texas in Randall County at approximately 1548CST. The wildfire began as a structure fire which quickly spread to the grasses and other fuels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Pitt Road Wildfire began about two miles north northwest of Lake Tanglewood Texas in Randall County at approximately 1548CST. The wildfire began as a structure fire which quickly spread to the grasses and other fuels. The community of Lake Tanglewood was under a voluntary evacuation order and three hundred homes were threatened. A total of five homes and eight outbuildings and other structures were lost. Another four homes were damaged by the wildfire. There were no reports of injuries. The wildfire was contained at approximately 1600CST on May 30 and consumed an estimated one hundred to one hundred and fifty acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 3:09 PM CST, 49 minutes earlier.

Area forecast discussion, May 29, 3:09 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN MAY 29 2011

.DISCUSSION...
MOSTLY SUNNY SKIES CONTINUE ACROSS THE PANHANDLE THIS AFTERNOON AS
THE DRYLINE IS CLEARLY NOTED ON VISIBLE SATELLITE FROM
CLARENDON...TO CANADIAN...TO LIPSCOMB. CU DEVELOPMENT CONTINUES ALONG
THE DRYLINE ALTHOUGH SO FAR IT HAS BEEN PRETTY TOUGH TO PRODUCE ANY
PRECIPITATION REACHING THE SURFACE...ALTHOUGH THERE IS POTENTIAL
THROUGH THE EVENING HOURS. STILL CARRIED A SLIGHT CHANCE OF
THUNDERSTORMS FOR ALONG THE DRYLINE AND EAST THROUGH THIS EVENING.
WEST OF THE DRYLINE...RECORD HIGH TEMPERATURES AND WINDY CONDITIONS
HAVE BEEN THE GENERAL RULE THIS AFTERNOON WITH SEVERAL LOCATIONS
REACHING THE TRIPLE DIGIT MARK. IN FACT...AMARILLO HAS SURPASSED THE
ALL TIME RECORD HIGH FOR MAY WITH 104 DEGREES WITH A FEW MORE HOURS
OF HEATING TO GO.

FOR TONIGHT...THE DRYLINE WILL RETREAT SOME WESTWARD THIS EVENING...
SPREADING RAIN CHANCES SLIGHTLY TO THE WEST. THINK THE BIGGEST
THREAT WITH ANY THUNDERSTORM THAT IS ABLE TO DEVELOP THROUGH LATE
THIS EVENING WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL.
ELSEWHERE WEST OF THE DRYLINE...ANOTHER DRY AND WARM NIGHT CAN BE
EXPECTED WITH GUSTY SOUTHWEST WINDS CONTINUING.

MEMORIAL DAY...ANOTHER DRYLINE SET UP IS EXPECTED TO TAKE PLACE IN
ALMOST SIMILAR FASHION AS TODAY WITH WINDY AND DRY CONDITIONS
EXPECTED WEST OF THE DRYLINE. LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN EAST OF THE DRYLINE WITH
THE BEST CHANCES ACROSS THE EASTERN TEXAS PANHANDLES WITH DAMAGING
WINDS BEING THE MAIN HAZARD. HIGH TEMPERATURES WILL NOT BE NEARLY AS
HOT AS TODAY...WITH MOST LOCATIONS REACHING THE 90S. SUSTAINED WINDS
WILL BE NEAR OR JUST BELOW WIND ADVISORY CRITERIA WITH WINDS BETWEEN
25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

RAIN CHANCES FINALLY INCREASE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT AS MOISTURE INCREASES OVER THE AREA. ANY THUNDERSTORM THAT
DEVELOPS WILL HAVE THE CAPABILITY OF BEING STRONG TO EVEN SEVERE
ESPECIALLY TUESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

UPPER RIDGE BEGINS TO BUILD ACROSS THE REGION ON WEDNESDAY. ADDITIONAL
MOISTURE DOES LOOK TO MOVE ON THE WESTERN PERIPHERY OF THE RIDGE
WHICH MAY BRING A FEW SHOWERS AND THUNDERSTORMS TO THE WESTERN
PORTIONS OF THE FORECAST AREA WEDNESDAY NIGHT. AS A RESULT...DECIDED
TO KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THESE LOCATIONS. THURSDAY
THROUGH MUCH OF THE WEEKEND...DRY AND WARM CONDITIONS CAN BE EXPECTED
WITH THE UPPER RIDGE REMAINING OVER THE AREA.

KNS

&&

.FIRE WEATHER...

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THROUGH 10 PM THIS EVENING ACROSS ALL BUT THE FAR SOUTHEAST TEXAS
PANHANDLE AS THE DRYLINE MIXES EAST TO ALONG OR OFF THE CAPROCK BY
THIS EVENING. CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED ONCE AGAIN ON MONDAY WEST OF THE DRYLINE OVER THE ENTIRE
PANHANDLES REGION WITH EXCEPTION OF THE FAR EASTERN TEXAS PANHANDLE.
WITH LIGHTER WINDS AND LOWER RELATIVE HUMIDITIES ON TUESDAY...NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  95  55  88  63 /  10   5  10  20  20
BEAVER OK                  67  95  55  89  65 /  20  20  20  20  20
BOISE CITY OK              59  89  44  85  58 /   0   5  10   5  20
BORGER TX                  70  98  58  91  67 /  10   5  10  20  20
BOYS RANCH TX              62  95  53  90  64 /   5   5  10  20  20
CANYON TX                  62  95  52  87  62 /  10   5  10  20  20
CLARENDON TX               68  97  58  86  67 /  20  10  20  20  20
DALHART TX                 58  92  44  86  59 /   5   5  10  20  20
GUYMON OK                  63  96  53  88  61 /   5   5  10  10  20
HEREFORD TX                60  93  51  85  62 /  10   5  10  20  20
LIPSCOMB TX                70  95  60  88  66 /  20  20  20  20  20
PAMPA TX                   68  94  55  87  66 /  20  10  20  20  20
SHAMROCK TX                70  95  60  89  67 /  20  20  20  20  20
WELLINGTON TX              70  98  62  91  69 /  20  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN.

     RED FLAG WARNING FROM 10 AM TO 10 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING FROM 10 AM TO 10 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, May 29, 2:39 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT SUN MAY 29 2011

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
339 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE
EXPECTED THROUGH 10 PM THIS EVENING OVER ALL OF THE PANHANDLES
EXCEPT FOR THE FAR SOUTHEAST TEXAS PANHANDLE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE EASTERN
OKLAHOMA PANHANDLE AND SOUTHEAST HALF OF THE TEXAS PANHANDLE THROUGH
1 AM TONIGHT. IF STORMS DEVELOP...THEY COULD PRODUCE DAMAGING WINDS UP
TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF HALF DOLLARS.

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THROUGH TONIGHT.
THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
AGAIN ON MEMORIAL DAY ACROSS ALL OF THE PANHANDLES EXCEPT THE FAR
EAST TEXAS PANHANDLE.

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED ON MEMORIAL DAY ACROSS ALL
OF THE PANHANDLES. WIND ADVISORIES MAY BE NECESSARY. ALSO..BOATERS
ARE URGED TO EXERCISE CAUTION ON AREA LAKES ON MEMORIAL DAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PANHANDLES
LATE MONDAY AFTERNOON AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE PANHANDLES TUESDAY AFTERNOON AND NIGHT...AND ACROSS THE
WESTERN PANHANDLES WEDNESDAY NIGHT. IF STORMS DEVELOP...THEY COULD BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR THE LATEST
FORECAST FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING AS WELL AS MEMORIAL DAY THROUGH WEDNESDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS LATE THIS
AFTERNOON AND EVENING AS WELL AS MEMORIAL DAY.

MBS

In the hours before

Special weather statement, May 29, 3:30 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SUN MAY 29 2011

OKZ003-TXZ005-292200-
BEAVER OK-LIPSCOMB TX-
430 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR LIPSCOMB AND BEAVER
COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIPSCOMB...
MOVING NORTHEAST AT 45 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
May 29, 3:58 PM CST to May 30, 4:00 PM CST
Where
Randall forecast zone
Property damage
$800,000
Reported by
Park/Forest Service
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314649.